Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 28, 2015, 2:42 PM MDT for 14 counties in Montana. It took effect at Aug 29, 2015, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2015, 2:42 PM MDT (20:42 UTC)
- In effect from
- Aug 29, 2015, 12:00 PM MDT
- Expired
- Aug 29, 2015, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:38 PM MDT | TSTM WND GST 56 | 5 Sse Finn, MT | |
| Aug 29, 5:15 PM MDT | TSTM WND GST 59 | 5 Wsw Great Falls, MT | |
| Aug 29, 5:26 PM MDT | TSTM WND GST 58 | Malmstrom Afb, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
220 WWUS85 KTFX 282042 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 242 PM MDT FRI AUG 28 2015 MTZ112-114-116>118-291400- /O.UPG.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/ /O.NEW.KTFX.FW.W.0011.150829T1800Z-150830T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 242 PM MDT FRI AUG 28 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112...114...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS TO 35 MPH BY EARLY SATURDAY EVENING. * HUMIDITY...15 TO 25 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
2 follow-up statements
506 WWUS85 KTFX 291056 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 456 AM MDT SAT AUG 29 2015 MTZ112-114-116>118-300300- /O.CON.KTFX.FW.W.0011.150829T1800Z-150830T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 456 AM MDT SAT AUG 29 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112... 114...116...117 AND 118... * AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS TO 35 MPH BY EARLY SATURDAY EVENING. * HUMIDITY...15 TO 25 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
956 WWUS85 KTFX 300237 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 837 PM MDT SAT AUG 29 2015 MTZ112-114-116>118-300345- /O.EXP.KTFX.FW.W.0011.000000T0000Z-150830T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 837 PM MDT SAT AUG 29 2015 ...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112...114...116...117 AND 118... HUMIDITY VALUES HAVE INCREASED WELL ABOVE 20 PERCENT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 12:05 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 28, 12:05 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1205 PM MDT FRI AUG 28 2015 UPDATED AVIATION SECTION .DISCUSSION... UPDATE FORTHCOMING. HAVE MADE SOME MINOR TWEAKS TO THE POP, SKY, AND WEATHER GRIDS. WILDFIRE SMOKE AND FIRE WEATHER ISSUES REMAIN THE MAIN WEATHER PLAYERS TODAY AND TOMORROW. TEMPERATURES TODAY LOOK GOOD. && .AVIATION... UPDATED 1805Z. SOUTHWEST TO WESTERLY FLOW ALOFT CONTINUES. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN 21Z AND 04Z OVER SOUTHWEST MONTANA. WIDESPREAD SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AT TIMES AS WELL AS OBSCURE MOUNTAINS. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS DUE TO SMOKE AND IN THE VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS. && .PREV DISCUSSION...ISSUED 351 AM MDT FRI AUG 28 2015 FRIDAY THROUGH SUNDAY...MAIN CONCERN FOR THE SHORT TERM PERIOD WILL AGAIN BE FIRE WEATHER. AN ADVANCING DRY COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY AND SUNDAY BRINGING GUSTY WINDS AHEAD OF THE FRONT...WITH NO SIGNIFICANT MOISTURE AND COOLER TEMPERATURE AFTER THE FRONT. SOME SHOWERS WILL DEVELOP AHEAD OF AND ALONG THE FRONTAL BOUNDARY HOWEVER THESE STORMS SHOULD BE ISOLATED WITH LITTLE IF ANY RAINFALL. WINDY CONDITIONS WILL EXIST BEHIND THE FRONT...HOWEVER WITH THE COOLER TEMPERATURES RH VALUES SHOULD NOT BE AS CRITICAL. SMOKE WILL CONTINUE AHEAD OF AND BEHIND THE FRONT SINCE THE FRONT IS MOVING ACROSS WASHINGTON AND IDAHO NO CLEAR AIR WILL EXIST TO PROVIDE A BREAK FROM THE SMOKEY CONDITIONS. SUK SUNDAY NIGHT THROUGH FRIDAY...MAIN PLAYERS IN THE MEDIUM RANGE FORECAST CONTINUE TO BE AN UPPER LEVEL TROUGH OVER THE WEST COAST OF CANADA AND RIDGING OVER THE HIGH PLAINS/GREAT LAKES REGION. MONTANA REMAINS BENEATH A SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST PERIOD. MODELS REMAIN IN FAIRLY GOOD AGREEMENT AS THEY EXTEND THE UPPER TROUGH SOUTHWARD INTO THE PACIFIC NORTHWEST AND THEN ATTEMPT TO PROGRESS IT EASTWARD INTO THE NORTHERN ROCKIES. FORECAST CONTINUES TO BE GENERALLY DRY ACROSS MUCH OF MY FORECAST AREA BUT HAVE INCREASED POPS OVER THE GLACIER PARK REGION INTO THE CHANCE CATEGORY FOR TUESDAY ONWARD. TEMPERATURES ALSO REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES FOR MUCH OF THE PERIOD BUT HAVE TRENDED SOMEWHAT COOLER FOR THURSDAY. STILL NO SIGN OF A SEASON- ENDING EVENT FOR WILDFIRES SO AM KEEPING MENTION OF SMOKE IN THROUGH THE ENTIRE TIME FRAME. MPJ && .FIRE WEATHER... SATURDAY WILL BE A NEAR CRITICAL FIRE WEATHER DAY AS AN APPROACHING DRY COLD FRONT WILL CREATE THE POTENTIAL FOR GUSTY WINDS WITH LITTLE TO NO MOISTURE ASSOCIATED WITH THE FRONT. HUMIDITY WILL FALL INTO THE 15 TO 25 PERCENT RANGE, AS GUSTY SOUTHERLY WINDS ON SATURDAY SHIFT MORE WESTERLY BEHIND THE COLD FRONT BY EARLY SATURDAY EVENING. HAVE THEREFORE ISSUED A FIRE WEATHER WATCH FOR SATURDAY AFTERNOON AND EVENING FOR FIRE WEATHER ZONES 112, 114, 116, 117, 118, WHICH INCLUDES THE ROCKY MOUNTAIN FRONT, THE ADJACENT PLAINS, AND AREAS SOUTH TO HELENA. SUK/COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 90 62 91 58 / 0 10 20 20 CTB 87 56 87 51 / 10 10 10 10 HLN 90 56 90 53 / 10 10 20 20 BZN 88 54 91 53 / 0 10 20 10 WEY 79 42 81 44 / 10 10 10 20 DLN 87 55 88 51 / 10 10 20 20 HVR 90 58 94 58 / 0 10 10 30 LWT 88 59 94 57 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ112-114-116>118. && WEATHER.GOV/GREATFALLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:59 PM MDT | Fire Weather Watch | TFX | Broadwater, Cascade, Fergus, Gallatin, Glacier, Jefferson and 8 more | 18 hr |
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.